advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Pennsylvania, USA:

My 6 year old daughter (diagnosed at 4 1/2 with Type 1) recently experienced a severe hypo reaction during the middle of the night. Her glucose reading at bedtime was over 400. She ate a light snack and at 1:30 A.M. when she awoke and was tested she was 27. She had to be administered glucagon to get her to be responsive. She awoke with a rhythmic panic scream and her eyes wide open with no response - her body was rigid and with severe muscle spasm. Are we right to assume this was a convulsion or seizure? And what, if any, are the long-term effects from such an episode? Also, what can cause such a dramatic drop so quickly?

Answer:

The timing of insulin along with food and activity can sometimes lead to a hypo. What is your insulin schedule for long acting insulin: supper or bedtime? What is the short acting insulin: Regular or lispro? What was in the meals/snacks: mixtures of carbs and fats? Finally, how much activity and when: exercise can lead to hypos hours later. Seems complicated, but you will learn. That's why it takes a while to really become competent at diabetes management.

It sounds like she had a seizure secondary to the hypoglycemia. One is not the issue. The DCCT couldn't demonstrate cognitive effects of the hypos in the intensively controlled group, and they had lots more. That doesn't stop us from trying to avoid all serious hypos. Check with your diabetes team.

LD

Original posting 4 Oct 1998
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.